Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 190, NWS Midland/Odessa, TX

June 13, 2012Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2012, 4:01 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2012, 4:01 PM CDT (21:01 UTC)
Expired
Jun 13, 2012, 4:30 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS54 KMAF 132101
SVRMAF
TXC243-389-132200-
/O.NEW.KMAF.SV.W.0190.120613T2101Z-120613T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF TOYAVALE...OR 32 MILES NORTH OF FORT DAVIS...  
  MOVING EAST AT 20 MPH.  THIS STORM MAY CROSS I-10.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TOYAVALE...
  BALMORHEA...
  SARAGOSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3103 10346 3080 10358 3099 10411 3116 10403
TIME...MOT...LOC 2101Z 290DEG 17KT 3104 10397

$$
1 follow-up statement
818 
WWUS54 KMAF 132130
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT WED JUN 13 2012

TXC243-389-132141-
/O.CAN.KMAF.SV.W.0190.000000T0000Z-120613T2200Z/
REEVES TX-JEFF DAVIS TX-
430 PM CDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFF DAVIS AND
SOUTHWESTERN REEVES COUNTIES IS CANCELLED...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3103 10346 3080 10358 3099 10411 3116 10403
TIME...MOT...LOC 2131Z 290DEG 17KT 3099 10381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:30 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 13, 12:30 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT WED JUN 13 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
GUSTY SE-S WINDS TODAY AROUND 20KTS AT TIMES WILL HOLD INTO THE
EVENING ESPECIALLY MAF/FST AS LOW LEVEL JET DEVELOPS. OTHERWISE A
FEW PATCHES OF MVFR CIGS THIS PM WITH MSTR IN PLACE. ISOLD TO SCT
TSTMS ARE A CONCERN AGAIN LATE THIS AFTERNOON/EARLY EVENING. FOR
NOW HAVE LEFT MENTION OUT OF TAFS...EXCEPT FOR A TEMPO GROUP AT
FST EARLY EVENING WHEN TSRA ARE EXPECTED TO BE IN THE AREA. SOME
STORMS COULD BE SEVERE TODAY WITH HAIL AND HIGH WINDS THE MAIN
CONCERNS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 13, 12:58 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 PM CDT WED JUN 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1258 PM CDT WED JUN 13 2012 /1158 AM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THE EVENING OVER MUCH OF THE AREA. THE FAVORED AREAS ARE IN
THE MOUNTAINS OF THE TRANS PECOS AND IN NEARBY LOWER ELEVATIONS.
ANOTHER FAVORED AREA IN THE MID EVENING IS IN THE THE EAST AND
NORTHEAST PERMIAN BASIN. SOME OF THESE THUNDERSTORMS COULD
APPROACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS....AND LOCAL HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. SOME OF THESE
STORMS COULD APPROACH SEVERE THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON...MAINLY
AFTER 4 PM CDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 13, 2:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 SE NORTH COWDEN       31.97N 102.44W
06/12/2012                   ECTOR              TX   PUBLIC

            CAR PORT LIFTED FROM GROUND AND LANDED ON ROOF OF HOUSE.
            HOME WAS DAMAGED BY CAR PORT.

1030 PM     TSTM WND DMG     6 NNW ODESSA            31.94N 102.41W
06/12/2012                   ECTOR              TX   PUBLIC

            40 TO 60 FOOT TREES UPROOTED. TREES WERE MATURE AND
            HEALTHY WITH 3 FOOT WIDE TRUNKS.

1030 PM     TSTM WND DMG     6 NNW ODESSA            31.93N 102.40W
06/12/2012                   ECTOR              TX   TRAINED SPOTTER

            5 INCH TREE BRANCH SNAPPED. GATE FORCED OFF HINGES. 81ST
            AND ANDREWS HIGHWAY.

&&

05
Special weather statement, Jun 13, 3:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT WED JUN 13 2012

TXZ058-074-132130-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
351 PM CDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND
SOUTHWESTERN REEVES COUNTIES UNTIL 430 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES EAST OF KENT AT 351
PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:29 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jun 12, 8:00 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 12, 8:08 PM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 12, 8:56 PM CDTTornado WarningMAFAndrews34 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningMAFAndrews61 min
Jun 12, 9:35 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Winkler115 min
Jun 12, 9:48 PM CDTTornado WarningMAFAndrews, Ector27 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector60 min
Jun 12, 10:27 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 12, 10:48 PM CDTSevere Thunderstorm WarningMAFEctor, Midland57 min
Jun 12, 11:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 12, 11:46 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton59 min
Jun 13, 12:37 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.